Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



Focusing of spherical nonlinear pulses in ${\mathbb R}^{1+3}$

Authors: R. Carles and J. Rauch
Journal: Proc. Amer. Math. Soc. 130 (2002), 791-804
MSC (2000): Primary 35B40, 35C20, 35L05, 35Q60
Published electronically: August 29, 2001
MathSciNet review: 1866035
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: This paper describes the behavior of spherical pulse solutions of semilinear wave equations in the limit of short wavelength. In three space dimensions we study the behavior of solutions which are described by nonlinear geometric optics away from the focal point. With a natural subcriticality hypothesis on the nonlinearity we prove that the possibly nonlinear effects at the focal point do not affect the usual description in terms of the Maslov index. That is, one has nonlinear geometric optics before and after the focal point with only the usual phase shift of $-1$. The reason is that the nonlinear effects occur on too small a set. We obtain a global asymptotic description which includes an approximation near the caustic, which is a solution of the free wave equation.

References [Enhancements On Off] (What's this?)

  • 1. D. Alterman, Diffractive nonlinear geometric optics for short pulses, Ph.D. thesis, University of Michigan, 1999.
  • 2. D. Alterman and J. Rauch, Nonlinear geometric optics for short pulses, Preprint, 1999.
  • 3. R. Carles, Comportements précisés près d'une caustique en optique géométrique non linéaire, Comm. in Partial Diff. Eq. 23 (1998), no. 11-12, 1929-1967. MR 99j:35139
  • 4. -, Geometric optics with caustic crossing for some nonlinear Schrödinger equations, Indiana Univ. Math. J. 49 (2000), no. 2, 475-551. CMP 2001:04
  • 5. J.J. Duistermaat, Oscillatory integrals, Lagrangian immersions and unfolding of singularities, Comm. Pure Appl. Math. 27 (1974), 207-281. MR 53:9306
  • 6. J. Hunter and J. Keller, Caustics of nonlinear waves, Wave Motion 9 (1987), 429-443. MR 88k:35138
  • 7. J.-L. Joly, G. Métivier, and J. Rauch, Focusing at a point and absorption of nonlinear oscillations, Trans. Amer. Math. Soc. 347 (1995), no. 10, 3921-3969. MR 95m:35024
  • 8. -, Several recent results in nonlinear geometric optics, Partial differential equations and mathematical physics (Copenhagen, 1995; Lund, 1995), Birkhäuser Boston, Boston, MA, 1996, pp. 181-206. MR 97e:35020
  • 9. -, Caustics for dissipative semilinear oscillations, Geometrical Optics and Related Topics (F. Colombini and N. Lerner, eds.), Birkäuser, 1997, pp. 245-266.
  • 10. -, Caustics for dissipative semilinear oscillations, Memoirs of A.M.S., 144, Number 685, March 2000. MR 2000i:35115
  • 11. J. E. Rothenberg, Space-time focusing: breakdown of the slowly varying envelope approximation in the self-focusing of fentosecond pulses, Optics Letters 17 (1992), 1340-1342.

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2000): 35B40, 35C20, 35L05, 35Q60

Retrieve articles in all journals with MSC (2000): 35B40, 35C20, 35L05, 35Q60

Additional Information

R. Carles
Affiliation: Département Mathématiques et Informatique, Antenne de Bretagne de l’ENS Cachan and IRMAR (Université Rennes 1), Campus de Ker Lann, 35 170 Bruz, France

J. Rauch
Affiliation: Department of Mathematics, University of Michigan, Ann Arbor, Michigan 48109

Received by editor(s): September 15, 2000
Published electronically: August 29, 2001
Additional Notes: This research was begun while the first author was visiting the University of Michigan and he would like to thank that institution for its hospitality
The second author’s research was partially supported by U.S. National Science Foundation grant NSF-DMS-9803296
Communicated by: David S. Tartakoff
Article copyright: © Copyright 2001 American Mathematical Society

American Mathematical Society